MAUDE Adverse Event Report: COOK IRELAND LTD ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK IRELAND LTD ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE; FCG KIT, NEEDLE, BIOPSY
Model Number G53408
Medical Device Problem Codes Retraction Problem (1536); Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510(k) number: k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
On sampling station 7 with a 22g ultra cook needle they battled to get the needle into the node, the needle was so blunt it deformed on entering the node and we could not remove the trochar.All the needle and scope needed to be removed together.The needle was deformed into a zig zag along the distal tip.The needle could not be fully retracted.The patient did not have any adverse effects.Additional information was received on 20-jul-2018 confirming "the needle could not be fully retracted".The original assessment was modified based on this information.
 
Event or Problem Description
As per cc form on sampling station 7 with a 22g ultra cook needle they battled to get the needle into the node, the needle was so blunt it deformed on entering the node and we could not remove the trochar.All the needle and scope needed to be removed together.The needle was deformed into a zig zag along the distal tip.We then switched to a competitor needle from mediglobe that produced beautiful samples with minimal effort and no needle deflection.I am this concerned that we are not using the ideal needles and need to review our equipment.
 
Additional Manufacturer Narrative
510(k) number; k160229.Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to (b)(4).Importer site establishment registration number: (b)(4).Device evaluation the echo-hd-22-ebus-p device of lot number c1478339 involved in this complaint was not returned for evaluation.With the information provided, a document based investigation was conducted.Based on sales representative testimony, needle could not be fully retracted.Additional information was received as follows: if the report involves a kink or bend in the needle, where is this located on the device (handle end or patient end)? n/a please describe the location in the body for the intended target site (pancreas, stomach, etc).Trachea please describe the size of the intended target site.Unknown what is the endoscope manufacturer and model number that was used with this device? see main report was gaining access to the targeted site difficult? n/a was the endoscope in a flexed or twisted position at any time during the procedure? n/a was needle penetration of the targeted site difficult? no was the stylet in place inside the needle when advancing into the targeted site? yes how many biopsies were obtained with use of this needle? unknown did any section of the device detach inside the patient? no was the needle fully retracted when the device was removed from the patient? yes if not, with the device in question, how was the procedure performed and/or finished? new one of the same the customer complaint is considered to be confirmed based on customer testimony.Root cause: a definitive root cause for the customer complaint could not be determined due to limited information received and without device evaluation any photos, operating reports, x-rays or scans.However it is possible that the user may have damaged the device during use or the needle tip may have come into contact with a hard lesion causing the needle to become deformed and blunt at distal tip.Additionally another possible root cause could be a trachea ring was hit during the procedure causing the needle deformation.Document review components supplied from external vendors are subject to incoming inspection.A review of qc records did not reveal any issues which could have contributed to this complaint issue.Prior to distribution, all echo-hd-22-ebus-p devices are subjected to functional checks and visual inspection to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for echo-hd-22-ebus-p device of lot number c1478339 did not reveal any issues which could have contributed to this complaint issue.There is no evidence to suggest that this issue affects the entire lot # c1478339; upon review of complaints this failure mode has not occurred previously with this lot # c1478339.The notes section of the instructions for use, which accompanies this device instructs the user to ¿visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.¿ there is no evidence to suggest that the customer did not follow the instructions for use.Summary the customer complaint is considered to be confirmed based on customer testimony.The risk associated with this complaint is risk category iii/no risk.From the information provided, no adverse effects to the patient have been reported as a result of this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
ECHOTIP ULTRA ENDOBRONCHIAL HD ULTRASOUND NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7788630
Report Number3001845648-2018-00382
Device Sequence Number19129901
Product Code FCG
UDI-Device Identifier00827002534087
UDI-Public(01)00827002534087(17)210424(10)C1478339
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/24/2021
Device Model NumberG53408
Device Catalogue NumberECHO-HD-22-EBUS-P
Device Lot NumberC1478339
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/16/2018
Event Location Hospital
Initial Date Received by Manufacturer 07/19/2018
Supplement Date Received by Manufacturer07/19/2018
Initial Report FDA Received Date08/16/2018
Supplement Report FDA Received Date09/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1